Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 65, NWS Paducah, KY

June 22, 1998Wabash County, Illinois

NWS Paducah, KY issued this tornado warning at Jun 22, 1998, 9:40 PM CDT for Wabash County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1998, 9:40 PM CDT (02:40 UTC)
Expired
Jun 22, 1998, 10:25 PM CDT
In force
45 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Wabash County, IL

What was reported inside it

TimeReportWhereRemark
Jun 22, 9:55 PM CDTThunderstorm Wind 50Mt Carmel, ILA few trees and limbs were down. A tree fell across Illinois Route 1 north of Mt. Carmel, blocking traffic for about 30 minutes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WFUS1 KPAH 230239 RRA
TORPAH
ILC185-230325-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
940 PM CDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  WABASH COUNTY IN SOUTHERN ILLINOIS

* UNTIL 1025 PM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  POSSIBLE TORNADO JUST EAST OF ALBION...MOVING EAST AT 20 MPH.
  STORM SPOTTERS REPORTED AT FUNNEL CLOUD ALONG RT 15 JUST OUTSIDE
  OF ALBION ALSO AT 935 PM CDT.


* THE TORNADO IS EXPECTED TO BE NEAR...
  KEENSBURG AT 955 PM CDT

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.

SPODEN
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 22, 1:10 PM CDT, 8 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 1:10 PM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT MON JUN 22 1998

SHORT TERM CONCERN IS CONVECTION ALONG OUTFLOW BOUNDARIES THIS
AFTERNOON AND EVENING. LONGER TERM FORECAST CONCERN WILL BE HIGH
HEAT INDICIES.

12Z ETA MODEL INDICATES A SHORTWAVE WILL CROSS THE MID MISSISSIPPI
VALLEY LATE THIS AFTERNOON...EXITING THE LOWER OHIO VALLEY
OVERNIGHT. THUNDERSTORMS DEVELOPED ALONG AN OUTFLOW BOUNDARY FROM
NEAR CGI TO MVN SINCE 17Z. INCREASING UPPER SUPPORT DURING THE DAY
COMBINED WITH FURTHER DIURNAL HEATING SHOULD RESULT IN A FEW SEVERE
REPORTS BY EVENING. AS SHORTWAVE EXITS THE REGION THIS EVENING...
TSTMS SHOULD DECREASE.

MID LEVEL RIDGE IS PROGGED TO BUILD OVER THE FA LATE TONIGHT AND
TUESDAY. 700 MB WARMING ASSOCIATED WITH THIS FEATURE SHOULD CAP OFF
MOST OR ALL CONVECTION. ETA 2 METER TEMPS AND MOS GUIDANCE INDICATE
TEMPS WILL RISE WELL INTO THE 90S OVER SOUTH PORTIONS OF THE FA
TUESDAY. HEAT INDEX VALUES MAY REACH ADVISORY CRITERIA DURING THE
AFTERNOON AT A FEW SITES.

MY

In the hours before

Special weather statement, Jun 22, 3:58 PM CDT, 5 hours 42 minutes before
ILZ078-INZ081-082-085>088-KYZ014-015-018>020-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT MON JUN 22 1998

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST KENTUCKY AND
SOUTHWEST INDIANA HAS BEEN CANCELLED...

A LARGE AREA OF THUNDERSTORMS WHICH PASSED NORTH OF THE EVANSVILLE AREA
EARLIER THIS AFTERNOON IS NO LONGER A THREAT. THEREFORE...THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELLED. THE COUNTIES CLEARED BY THIS
STATEMENT INCLUDE... VANDERBURGH...GIBSON...POSEY...PIKE...SPENCER AND
WARRICK IN SOUTHWEST INDIANA... AS WELL AS
UNION...HENDERSON...WEBSTER...MCLEAN AND DAVIESS IN WEST KENTUCKY.

STORMS DID PRODUCE WINDS AS HIGH AS 50 MPH IN NORTHEAST PIKE COUNTY
INDIANA AROUND 200 PM...WHICH DOWNED A COUPLE OF TREES.

THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING...
HOWEVER THE THREAT OF SEVERE WEATHER IN THE IMMEDIATE FUTURE HAS
GREATLY DIMINISHED.

YORK
Local storm report, Jun 22, 9:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
934 PM CDT MON JUN 22 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    CISNE                     IL   TORNADO
06/22/98   WAYNE                          AT LEAST 3 CONFIRMED
                                          TOUCHDOWNS ACROSS NORTHERN
                                          WAYNE COUNTY CONFIRMED BY
                                          EMA OFFICIALS.  THESE
                                          TOUCHDOWNS WERE IN THE
                                          CISNE...GEFF AREAS.

0903 PM    MT ERIE                   IL   .75 INCH HAIL
06/22/98   WAYNE                          REPORTED BY WABASH COUNTY
                                          EMA

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:59 PM CDTSevere Thunderstorm WarningPAHWayne51 min
Jun 22, 8:38 PM CDTTornado WarningPAHWayne47 min
Jun 22, 9:02 PM CDTTornado WarningPAHEdwards48 min
Jun 22, 10:24 PM CDTSevere Thunderstorm WarningPAHEdwards36 min
Jun 22, 10:50 PM CDTFlash Flood WarningPAHEdwards, Wayne115 min
Jun 22, 11:08 PM CDTFlash Flood WarningPAHWabash97 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.